I’m going to talk about Suboxone here, even though some of the issues are the same, they’re also very different.
I tell all my patients when they’re starting out, while this drug is a miracle, But most people never get off it.
It’s a miracle because Suboxone takes away your cravings, your withdrawal symptoms and makes you feel normal. It gives you the opportunity to become a regular person again with a normal life.
Most people notice within 6-9 months, THEEY quit having the consequences that went along with using DRUGS. I see mothers get their children back, father’s get good jobs, young people go back to college, etc. etc.
If you choose to get in recovery as well, then the changes in your life can be remarkable.
Ideally, a personal will be on Suboxone long enough for their lives to turnaround and for their relationship with drugs to go away. They have to change people, places and things.
At this point, the doctor should encourage the patient to wean (decreased your dose slowly over time). They should not require weaning though.
My idea of weaning is for your dose to decrease slowly so that you never have withdrawal symptoms. So your body doesn’t know you’re weaning, but of course your mind will.
This is where the problems comes in. Our mind is sometimes our worst enemy. it will try to trick you.
The reason it is so hard to get off of are multiple. and most have to do with our minds. For one it is addicting. You're definitely dependent on a medicine. That’s why some people in recovery meetings think it’s a crutch. tHEY SAY You are trading one addiction for another. they say You are still dependent on something to make you feel okay. I think that is wrong, but that’s a discussion for elsewhere.
Another reason is that most patients are scared. They’re afraid of weaning down their dose. And without weaning you can ALMOST never get off. You can’t just stop it. Almost whatever dose you are on you’ll have at least 3-4 weeks of extreme fatigue, the worst case the blahs you can imagine and you will not sleep.
The only way to get off this medicine is to wean down the dose over time very slowly. I tell my patients it can take 6-9 months OR LONGER to wean off, depending on the dose and our willing they are.
They are also scared of withdrawal. And who wouldn’t be, after you have felt normal for so long. And everybody has such horrible memories of the withdrawal.
aND They are afraid of cravingS, which is an obsession of the mind that is so powerful you can think of ANYthing else.
Some people become addicted to the idea of taking a medicine. They can’t imagine their lives without HAVING something to make them feel okay. This is why it is so important either to get counseling or get in recovery, preferably both.
Drug addiction is just a symptom, the real problem is within ourselves AND OUR MIND.
The reality is that everybody can wean. But so many people will not EVEN try it. It is THE RESPONSIBILITY OF the doctor to keep bringing up to subject and reassure the patient that it will be okay. Even if I can’t get a patient off of Suboxone, I try to get them down to the lowest dose possible.
Next I will discuss one way to wean. There are many ways that people do it, but this is the one that I have found most successful. SO,
How do I get my patients off Suboxone?
i HAVE FOUND weaning, TO BE THE MOST EFFECTIVE WAY TO START.
WITH WEANING you gradually decrease your dose over time.
tHEN WHEN you get to where you’re taking a small enough dose, USUALLY ABOUT 0.5 m.g.
WE GIVE YOU A MEDICINE. that CAUSES one DAY OF MILD WITHDRAWAL (SOME PEOPLE HAVE NO WITHDRAWAL), ONE DAY OF BEING TIRED AND THE NEXT DAY THEY FEEL NORMAL.
What I’m going to NOW IS present here is just one way TO WEAn.,
If you were to stop your Suboxone today, most WOULD likely not have any real withdrawal symptoms until day 3. But after 12 hours, most people would begin to freak out and think "I need a dose." This is the obsession of the mind they talk about IN AA and it is called a craving.
Take whatever dose you are on. A strip or a pill is 8 mg for most people. If you are using another milligram or type of Buprenorphine, you do it the same way in general.
What I tell my patients to do “is just to try it.” to cut A VERY SMALL PIECE OF your suboxone OFF AND THROW IT AWAY. YOU WONT EVEN NOTICE IT.
So the goal is, we are going to remove such a small piece that there is no way your body will notice it.
So the first time I want you to remove 0.13mg. That’s all. If you remove that much from your daily dose do you think you will feel it? I don’t think so. Then the next day you do the same thing. And the next. We usually do this for a month. I want my patient to notice that they can do this without ever feeling it.
Almost all of my patients come back in and say “I can’t believe how easy that was, what was I so afraid of?”
The really tricky thing is however, you mind will obsess over that tiny little piece all day long. So it is better to throw it away. As soon as it is gone we somehow quit thinking about it. (If you’re taking a tablet, then break it in half first. Then take one tiny piece off of one of the halves and throw it away. It’s the same principle just a different form of medicine.)
So then I tell them "they’re ready to wean."
Most people will start by taking 1/16 or 1/8 off their doses (0.5 mg or one mg) every week. If that does not work or that they feel that is too much, I tell them they can do 0.25 mg.
Thus they would go week by week, decreasing their dose.
Most people have the weekends off work. So I tell them the best day to first decrease their dose is in Saturday. Then come Sunday they can see how they feel. I always want to give patients a way out if they feel bad. Let’s say for example that one week they decrease their dose and they feel bad (it probably won’t happen, but if it did). What I want them to do is go back to last dose they felt good at, wait another week, and then try it again. This way you are not locked in to decreasing your dose. I don’t care how often you have to do this. As long as you are making progress and trying, you are doing great. I don’t want people to feel shame because they’re not making enough progress. Everybody is different. Of course if you feel fine on Sunday you are ready to go for the rest of the week. But what I want you do is this - and it’s very important. Pre-cut your doses for the whole week. By that, I mean you will prepare Sunday thru Fridays dose on Sunday. If you don’t do this you will likely not be successful because one day you will be in a hurry. Another day you will be too tired. You will not do it every day.
I tell people not to wean, or sometimes to stop weaning for a while if they’re having a stressful time in their life. I tell most people not to wean during the holidays, especially Christmas, as this can be very stressful with family obligations. Don’t forget, addiction is a family disease.
We continue doing this until we get down to 2-4 mg. Then we have to go slower. then We might wait two weeks between dose changes.
Eventually we get down to where we are only taking a small dose, say 0.25mg or 0.13 mg. \ Sometimes I tell people to go to every other day for a few weeks.
Once they have reached this dose we stay ther efor 3 or 4 weeks.
we get them down to 0.5 mg or ¼ of a 2mg strip. Then we give them 50mg of Natrexone which will cause one day of minor withdrawal. then one day of feeling tired, and the third day they feel normal. This is a real game changer because no longer do you have to feel bed for 3 or 4 weeks. I usually give 10-12, Librium 10mg in case they feel bad but most people don’t need them.
Preferably they have some vacation time at work they can use. At least a long weekend. We stop two days before their day off.
I give them a prescription for something to help them sleep, because that is the biggest problem they will have is not sleeping sometimes.
I tell them oif they don't do the natrexone pill, they will have the worst case of the “Blahs” they can imagine.
They won’t want to get off the couch. But they won’t feel like they are dying like they used to. By getting down to such a low dose they limit the time they feel bad. People who quit at 4 mg often describe feeling bad for 3-4 weeks. but at 0.5 mg maybe 4-7 dyas.
I want to mention one other way.
sublocade is an expensive shot of long acting suboxone that you take once a month. if you take 1-3 shots, most people don’t need to do anything else. The sublocade will very slowly titrate out of you system. If you get down to 4 mg most people don't need more than 1 shot. Occasionally a person will need an additional 100mg shot bit it is rare. The problem is it is expensive $1600-1800 here and insurance rarely covers it.